California, 2013Heat in California, July 1 to 5, 2013
July 1 to 5, 2013 · NWS STO · 5 events in 5 counties and zones
A strong high pressure ridge built over Northern California, keeping max temperatures in the Central Valley above 100 for at least 7 days. Overnight temperatures failed to recover, reaching generally down to the mid 60s to 90.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong high pressure ridge built over Northern California, keeping max temperatures in the Central Valley above 100 for at least 7 days. Overnight temperatures failed to recover, reaching generally down to the mid 60s to 90. The heat wave felt warmer due to the moisture in the air from the previous rainfall on June 26th, as well as from the intrusion of subtropical moisture from the south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 30, 9:15 PM PST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 30, 9:15 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1015 PM PDT SUN JUN 30 2013
.SYNOPSIS...
HEAT WAVE WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF THE WEEK
WITH MINOR COOLING TOWARD OVER THE WEEKEND. THE HOTTEST DAYS
ARE EXPECTED THROUGH WEDNESDAY. AFTERNOON/EVENING THUNDERSTORMS
ARE POSSIBLE NEAR THE SIERRA CREST TODAY AND MONDAY...SPREADING
INTO THE NORTHERN MOUNTAINS AND COAST RANGE ON
TUESDAY...WEDNESDAY AND THURSDAY. FOLLOW #HEATWAVE ON SOCIAL
MEDIA.
.SHORT TERM DISCUSSION...
STRONG UPPER LEVEL HIGH IS CENTERED ALONG THE COLORADO RIVER
VALLEY WITH RECORD OR NEAR BREAKING HEAT OVER MUCH OF THE WESTERN
AND SOUTHWESTERN STATES INCLUDING NORCAL. NO RECORDS TODAY
ALTHOUGH SEVERAL LOCATIONS WERE WITHIN A DEGREE OR TWO. TODAY'S
RECORDS WERE AMONGST THE HIGHEST FOR THE MONTH WITH SEVERAL
SPOTS ABOVE 110 DEGS AND WERE DIFFICULT TO BREAK. EVEN HOTTER
TEMPERATURES ARE IN STORE TOMORROW...WITH VALLEY READINGS FROM 107
TO 114. THESE WILL SET RECORDS AT VIRTUALLY ALL LOCATIONS.
TEMPERATURES ARE SLOW TO COOL THIS EVENING WITH 10 PM READINGS
REMAINING IN THE LOW TO UPPER 80'S SOUTHERN VALLEY AND LOW 90'S
TO UPPER 80'S TO THE NORTH. SLIGHTLY COOLER AIR HAS MOVED EAST
FROM THE BAY AREA THROUGH THE DELTA AND OVER THE SOUTHWEST VALLEY.
CURRENT TEMPS ARE RUNNING 3-6 DEGREES COOLER VERSUS LAST
NIGHT...BUT ITS STILL VERY WARM COMPARED TO NORMAL. OVERNIGHT LOWS
FORECASTED FROM THE UPPER 60'S TO LOW 80'S WARMEST NORTH AND OVER
FOOTHILLS LOOK ON TRACK AND NO EVENING UPDATE WILL BE MADE.
&&
PREVIOUS DISCUSSION...
VERY STRONG RIDGE REMAINS CENTERED OVER SOUTHEAST NEVADA THIS
AFTERNOON WITH SOUTHERLY FLOW ALOFT OVER NORCAL. THIN HIGH CLOUDS
FROM THE REMNANTS OF PREVIOUS DAYS CONVECTION OVER THE DESERT SW
IS BEGINNING TO WORK ITS WAY NORTHWARD INTO NORCAL...BUT STRONG
SUBSIDENCE IS MAINTAINING CLEAR SKIES ACROSS THE FAR NORTHERN
PORTION OF THE FORECAST AREA. TEMPERATURES THIS AFTERNOON ARE
RUNNING PRETTY SIMILAR TO 24 HOURS AGO IN MOST LOCALES...THOUGH
READINGS ARE A LITTLE WARMER UP NORTH WHERE THE HIGH CLOUDS HAVE
YET TO REACH.
OVERNIGHT LOW TONIGHT WILL BEGIN TO WARM ACROSS MUCH OF THE REGION
AS THE HIGH CLOUDS HELP TO LIMIT RADIATIONAL COOLING. LOWS AT THE
NORTH END OF THE SAC VALLEY MAY ONLY DIP DOWN INTO THE UPPER 70S
AROUND SUNRISE. A BIT OF A DELTA TRICKLE WILL LIKELY MAKE IT
INLAND AS FAR AS THE SAC AREA BRINGING A LITTLE COOLING.
THE UPPER RIDGE IS FORECAST TO EXTEND NORTH AND WESTWARD MONDAY
THROUGH WEDNESDAY BRINGING FURTHER WARMING TO THE REGION AS THE
AIRMASS WARMS FURTHER AND SUBSIDENCE INCREASES. HIGH TEMPERATURES
IN THE CENTRAL VALLEY WILL LIKELY EXCEED 110 IN MOST AREAS BOTH
DAYS AND OVERNIGHT LOWS WILL BE VERY WARM TOO...IN THE MID 70S TO
LOWER 80S ACROSS MUCH OF THE CENTRAL VALLEY.
DEEP CONVECTION IS EXPECTED TO BE CONFINED MAINLY TO AREAS EAST OF
THE NORTHERN SIERRA CREST LATER THIS AFTERNOON AND AGAIN ON
MONDAY. APPEARS ENOUGH MOISTURE WILL WORK ITS WAY NORTHWARD BY
TUESDAY RESULTING IN ENOUGH INSTABILITY OVER THE MOUNTAINS FOR A
CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY. CANNOT
COMPLETELY RULE OUT ELEVATED CONVECTION OCCURRING OUTSIDE THE
NORMAL AFTERNOON AND EVENING STORMS OVER HIGHER TERRAIN DEPENDING
ON TIMING AND TRACK OF ANY CONVECTIVELY INDUCED VORTS FROM
ACTIVITY OVER THE DESERT SW MOVING UP INTO NORCAL.
&&
.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)
MODEL DIFFERENCES EARLY IN THE EXTENDED FORECAST PERIOD LEAD TO
UNCERTAINITIES IN THE FORECAST WRT HOW QUICKLY TO BEGIN THE
COOLING. 12Z ECMWF-HIRES AND GEM BOTH SHOWING RIDGE BREAKING DOWN
THURSDAY AS UPPER TROUGH MOVES THROUGH. THESE LATEST SOLUTIONS HOWEVER
ARE NOT CONSISTENT WITH PREVIOUS RUNS SO ATTM FORECAST LEANS
TOWARDS THE OPER GFS WHICH MAINTAINS MORE RIDGING OVER THE AREA
THURSDAY. HIGHS IN THE CENTRAL VALLEY AGAIN EXPECTED IN THE 105 TO
110 RANGE. ELEVATED INSTABILITY PROGS SHOWING AVAILABLE MOISTURE
AND CAPE OVER THE MOUNTAINS FOR AFTERNOON THUNDERSTORM POTENTIAL
THURSDAY AND FRIDAY.
GRADUAL HEIGHT AND THICKNESS FALLS EXPECTED FRIDAY THROUGH SUNDAY
LEADING TO SOME SYNOPTIC COOLING. WIDESPREAD TRIPLE DIGIT HIGHS
EXPECTED AGAIN FRIDAY THEN 90S BECOME MORE PREVALENT IN THE
CENTRAL VALLEY OVER THE WEEKEND.
&&
.AVIATION...
STG HI PRES CONTS OVR INTR NORCAL WITH VFR CONDS NXT 24 HRS EXC
ISOLD MVFR POSS IN AFTN TSTMS NR SIERNEV CREST. DENSITY ALT INCRSG
3000-4000 FT IN CNTRL VLY DURG AFTNS. GENLY LGT AND VRBL WNDS FM
SFC THRU FL100 BCMG SLY ABV.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 6 PM PDT WEDNESDAY CARQUINEZ STRAIT
AND DELTA...CENTRAL SACRAMENTO VALLEY...CLEAR LAKE/SOUTHERN LAKE
COUNTY...MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...
NORTHERN SACRAMENTO VALLEY...NORTHERN SAN JOAQUIN VALLEY...
SOUTHERN SACRAMENTO VALLEY.
&&
Hazardous weather outlook, Jun 30, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SUN JUN 30 2013
CAZ013>019-063-064-066>069-011400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SUN JUN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
HOT TEMPERATURES EXPECTED TODAY BECOMING NEAR RECORD SOME AREAS.
WARM OVERNIGHT LOWS WILL BRING LIMITED RELIEF.
* EXCESSIVE HEAT WARNING.....SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
A SIGNIFICANT HEAT WAVE WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK.
WIDESPREAD TRIPLE DIGIT HEAT IS EXPECTED ACROSS THE VALLEY AND PARTS
OF THE MOUNTAINS WITH NEAR RECORD HIGH TEMPERATURES. MONDAY THROUGH
WEDNESDAY LOOK TO BE THE HOTTEST DAYS IN THIS STRETCH.
* EXCESSIVE HEAT WARNING.....SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
NOTE TO USERS...
AFTER JUNE 26 2013 THIS WILL BECOME AN EVENT-DRIVEN PRODUCT.
IF NO HAZARDOUS WEATHER IS EXPECTED IN A SEVEN DAY PERIOD....
THIS PRODUCT WILL NOT BE ISSUED.
Heat, Southern Sacramento Valley
- When
- July 1, 12:00 AM PST to July 4, 9:00 PM PST
- Where
- Southern Sacramento Valley forecast zone
- Reported by
- ASOS
High temperatures ranged from approximately 103 to 110 for the Southern Sacramento Valley for 7 consecutive days. Minimum temperatures ranged between mid 60s to mid 70s overnight. High minimum and maximum temperature records were tied or broken for Sacramento Executive Airport and Downtown Sacramento during this period. The most significant record was that Downtown Sacramento tied an all-time record of 7 consectuve days of 105 degrees or higher for a maximum temperature. It tied with the record set for August 5th-11th, 1990.
Heat, Northern Sacramento Valley
- When
- July 1, 12:00 AM PST to July 5, 8:00 AM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- ASOS
High temperatures ranged from approximately 108 to 116 for the Northern Sacramento Valley for 7 consecutive days. Minimum temperatures ranged between upper 60s to 90, with majority in the 70s, overnight. Max temperature records were broken for Redding and Red Bluff during this period.
Heat, Central Sacramento Valley
- When
- July 1, 12:00 AM PST to July 5, 8:00 AM PST
- Where
- Central Sacramento Valley forecast zone
- Reported by
- ASOS
High temperatures ranged from approximately 101 to 109 for the Central Sacramento Valley for 7 consecutive days. Minimum temperatures ranged between mid 60s to low 80s overnight. A max temperature record was broken for Marysville during this period.
Heat, Northern San Joaquin Valley
- When
- July 1, 12:00 AM PST to July 4, 9:00 PM PST
- Where
- Northern San Joaquin Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- ASOS
High temperatures ranged from approximately 104 to 108 for the Northern San Joaquin Valley for 7 consecutive days. Minimum temperatures ranged between mid 60s to low 80s overnight. A max temperature record was broken for Stockton during this period. One fatality in Ceres, CA: 77-year old man died from heat-related complications on July 2nd.
Heat, Carquinez Strait and Delta
- When
- July 1, 12:00 AM PST to July 4, 6:00 PM PST
- Where
- Carquinez Strait and Delta forecast zone
- Reported by
- ASOS
High temperatures ranged from approximately 95 to 108 for the Delta for 7 consecutive days. Minimum temperatures ranged between mid 60s to mid 70s overnight. The delta breeze had been minimal, so cooling relief was also minimal.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
- Flash Flood in Colorado, July 1, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464560, 464562, 464565, 464567, 470532.